I’ve been rather absent after coming here initially to find out some more about ET after my mum was diagnosed. She has now begun treatment which started as a stomach injection once a week. Following a blood test, this has been extended to once a month as her blood platelets have gone down after being exponentially high. Sadly this has also meant her white blood cells have gone down. Has anyone else had experiences of it taking some time for the medication to balance out? My mum normally has a few rough days after treatment, similar to flu symptoms, but after her first longer break between injections she is certainly feeling worse than before. Thank you in advance to anyone who could share any information or lived experience. Becky x
Hi @wannabewizard thanks for updating us on your mum’s symptoms and treatment regimes.
I can’t help you medically, I hope others might be able to and I will copy your post to the Blood Cancer UK nurse advisors @BloodCancerUK_Nurses.
I was wondering how you are doing as you are so helpless as a family member just watching your mum all the time. I think it is the hardest role in the world emotionally, physically and practically.
Perhaps what you might do, it helps me, is to help your mum write down all the questions she might like to ask her medical team at her next appointment.
Also I would say the most important thing you can both do is look after yourselves and be kind to yourselves.
Please let us know how you both get on.
Thank you, that’s a really helpful suggestion to keep a record of things as I think she’s trying not to think about the diagnosis. I know writing things down always helps me too, so I will suggest it to her. Thank you
thank you for keeping us updated on your mum. It certainly sounds like she is coping really well with her injections despite the side effects.
As you have rightly mentioned, it can be a simple matter of time for the body to adjust to both side effects & impact of treatment. As @Erica has already brilliantly suggested- keeping a wee note of any questions you have can be super helpful for mums next appointment, as I’m sure the team can help reassure you all.
Assuming your mum is prescribed interferon- i wondered if this information might be helpful- Layout 1 (mpnvoice.org.uk).
As always our support team are here for you should you prefer to talk things through- 0808 2080 888.
Best Wishes, Lauran
Hello wannabewizard - glad to hear mum has started her treatment programme and that’s really good that it’s bringing her platelet counts down well, it’s always so good when treatment works effectively. As you say it has its effects, fluey feeling after it can be a “typical” one but she may find that lessens as time goes along and it’s certainly good she is spaced to once a month now. I am assuming it’s interferon (probably
Pegasys) she has - it is a good effective treatment, yes it can hit other blood counts too as mum has found with her white cells, but the adjustment on how often it’s being done will probably assist that. I have had a few years on Peg interferon for ET after many years on the oral chemotherapy Hydroxy - keeping things safe with all of these good treatments is such a beneficial thing - and it sounds as if all is going in the right direction with her treatment, , keep us posted.
My mistake- she has the jab fortnightly now so like you said, I guess it will take her some time to get used to the dosage. She has good days and bad days. Many thanks for your support. X
Ah yes fortnightly sounds more usual, I did think oohh monthly would be good but unusual I have been able to go to fortnightly in the last six months and it has been a bonus on side effects and is keeping my platelet counts reasonable - so yes with Peg time - quite a bit of time - is needed for it’s benefits to shine and the not so nice side effects to plateau - keep us posted how she gets on